MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; FORCE BIPOLAR

INTUITIVE SURGICAL, INC ENDOWRIST; FORCE BIPOLAR
Model Number 470405-06
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/22/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, a force bipolar instrument broke while in use within the patient.The fragment fell while removing mesh from the patient.The fragment was retrieved with a backup instrument during the same procedure.The fragment was available for return.The procedure was completed with no reported patient impact.Intuitive surgical, inc.(isi) made multiple follow up attempts to obtain additional information, however, no further details had been received as of date of this report.
 
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.The force bipolar instrument was analyzed, and failure analysis (fa) was able to replicate and confirm the reported issue.The instrument was found to have a broken grip at the midpoint of the grip.The broken piece was still attached to the instrument by the conductor wire.This damage may be attributed to either device design or use conditions.Regarding device design, fragments can result as retention of the metal injection molding (mim) to the overmold (om) is insufficient.Regarding use, damage to the force bipolar instrument can occur while performing ¿off-label¿ surgical applications, such as needle bending/driving and suture snapping, mishandling the instrument causing collisions, and misusing the instrument.An additional observation(s) made that was not reported by site.The instrument was found to have an excessive amount of dried residue around the clamping pulley cable grooves.The complaint was confirmed based on failure analysis, which indicates that the device did contribute to the customer-reported issue.

Brand Name
ENDOWRIST
Common Device Name
FORCE BIPOLAR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17136607
Report Number2955842-2023-16353
Device Sequence Number14426426
Product Code NAY
UDI-Device Identifier00886874115930
UDI-Public(01)00886874115930(10)K10210830
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K180351
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470405-06
Device Catalogue Number470405
Device Lot NumberK10210830 0153
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/22/2023
Initial Report FDA Received Date06/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/31/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown